Alert archive / Florida / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Miami, FL

August 13, 2019Broward County, Florida

NWS Miami, FL issued this flash flood warning at Aug 13, 2019, 8:07 PM EDT for Broward County, Florida. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 8:07 PM EDT (00:07 UTC)
Expired
Aug 13, 2019, 9:30 PM EDT
In force
83 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Broward County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:57 PM EDTFLOOD2 Ne Cooper City, FLFLOODING WAS REPORTED ALONG UNIVERSITY DRIVE IN DAVIE NEAR NOVA SOUTHEASTERN UNIVERSITY. LOW LYING DRAINAGE AREAS HAVE BEEN OVERTOPPED LEADING TO WATER ACROSS THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS52 KMFL 140007
FFWMFL
FLC011-140130-
/O.NEW.KMFL.FF.W.0004.190814T0007Z-190814T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
807 PM EDT Tue Aug 13 2019

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Southern Broward County in southeastern Florida...

* Until 930 PM EDT.

* At 806 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rain have 
  fallen in just over an hour. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Pembroke Pines, Hollywood, Miramar, Davie and Cooper City. 

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2609 8022 2598 8025 2597 8031 2610 8027

$$

MOLLEDA
1 follow-up statement
938 
WGUS72 KMFL 140126
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
926 PM EDT Tue Aug 13 2019

FLC011-140135-
/O.EXP.KMFL.FF.W.0004.000000T0000Z-190814T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broward FL-
926 PM EDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN BROWARD COUNTY WILL EXPIRE AT
930 PM EDT...

The heavy rain has ended and the flood waters have receded. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 2609 8022 2598 8025 2597 8031 2610 8027

$$

BAXTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:50 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 13, 7:50 PM EDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
750 PM EDT Tue Aug 13 2019

.AVIATION...
Showers and thunderstorms will continue to move east through the
southeast taf sites and should be over the Atlantic waters by 01Z.
Therefore, VCTS with a tempo into IFR conditions for storms at
KMIA, KOPF, and KTMB with VCSH and tempo into MVFR conditions for
KFXE and KFLL taf sites between 00Z and 01Z. East coast taf sites
should be dry until 18Z WED then VCTS for more thunderstorms. KAPF
taf site should see VCTS from 14Z until 18Z WED then VCSH after
18Z WED.

&&

.PREV DISCUSSION... /issued 404 PM EDT Tue Aug 13 2019/

DISCUSSION...
The weather pattern over the next several days should be fairly
stagnant. The 500mb ridge that has been over the area weakens as
it builds over the western US. Also, models are indicating another
ridge building through the latter half of the week over the
western Atlantic. Models do indicate a 500mb trough, but well to
the north of region. This should allow shower and thunderstorm
development to continue through the week, with relatively few
inhibitions. Even the 500mb temps, which have been around 4.5C the
last couple of days trend downward through the week, by a degree
or two a day, until temps are about -7C on Friday. The overall
flow is southerly, with possibly a southwesterly tendency. Taking
a look at the transport wind, there is some weak convergence over
the central to eastern part of the CWA. With the sea breeze
development, this will keep the concern for urban flooding in the
forecast through at least the end of the week, if not through the
weekend.

The one notable change are the PWATs, which have been running over
2 inches. Models are indicating a slightly drier air mass will
advect in from the south beginning tomorrow. However, the PWATS
still show high, around 1.9 inches. But it is a bit drier, which
may aid in lowering the rainfall accumulations a bit. There is an
indication that there may be smaller areas of higher PWATs that do
advect over portions of the area each day, mainly over the east
coast metro areas.

So, for the remainder of the week, the chances for showers and
thunderstorms remain high, especially for the east coast of South
Florida, as well as the Lake region. The perpendicular flow to the
sea breeze will likely cause some training and/or backbuilding
over the eastern half of the area, keeping the chance for flooding
in the forecast, with the main issue urban street flooding. This
may become more of an issue by the end of the week as the area
becomes more and more saturated each day. this should lower the
flash flood guidance, allowing for lower amounts of rain to cause
issues as well.

By the weekend, the models are indicating some ridging at 500mb.
This may allow for a down tick in the amount of convection, but
models are still keeping a wet forecast for the CWA through the
end of the forecast period.

So in summary, basically showers and thunderstorms are forecast
for the entire forecast period, with a chance the convection could
be somewhat stronger for the latter half of the week. There may be
a few dry periods for the weekend, but will still likely see
afternoon showers and storms for the area.

MARINE...
A light wind flow will keep sea relatively calm, with wave heights
of generally up to 1 foot, maybe 2 feet at times for both the Gulf
and Atlantic waters. The main concern will be showers and
thunderstorms causing locally rough conditions and possible a few
waterspouts.

AVIATION...
Light and variable winds prevail through around 15-16Z then
turning SSW around 10kt at most sites. Sea breeze circulations
will return this afternoon with the background SSW flow keeping
the Atlantic sea breeze close to the coast, but some periods of
winds backing to the SSE are possible at the Atlantic terminals.
TEMPOS for periods of MVFR or even IFR due to thunderstorms are
in place for those same terminals this afternoon.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  89  77  91 /  50  50  30  50
Fort Lauderdale  79  88  79  90 /  40  40  30  60
Miami            79  88  79  92 /  40  40  20  50
Naples           80  88  78  89 /  20  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...13
MARINE...13
AVIATION...54/BNB
Hazardous weather outlook, Aug 13, 4:34 AM EDT, 15 hours 33 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
434 AM EDT Tue Aug 13 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
132045-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
434 AM EDT Tue Aug 13 2019

...Scattered to Numerous Afternoon Thunderstorms...
...Afternoon Heat Indices Around 100 to 108 Degrees...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will affect the South Florida
waters early this morning, with additional activity developing across
land during the late morning hours. The greatest coverage is
expected during the afternoon hours, with storms slowly drifting
eastward into the evening. Thunderstorms will be capable of
producing strong winds, heavy rain, and frequent lightning.

Waterspouts: Isolated waterspouts are possible across all South
Florida waters.

Wind: The strongest thunderstorms today will be capable of producing
wind gusts of 45 to 55 mph.

Flooding: Slow moving thunderstorms today will be capable of
producing heavy rainfall, which could result in localized flooding.
The greatest risk for flooding will be across the east coast metro
areas, and especially where storms repeatedly move over the same
locations.

Temperatures: Warm and humid conditions will produce afternoon heat
index readings in excess of 100 degrees for all of South Florida.
Portions of South Florida, especially inland Southwest Florida and
Palm Beach County, will see the highest values reach 105 to 108
degrees for an hour or two.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous thunderstorms are expected each day through
the period across South Florida. The highest coverage of storms is
expected to shift more across the interior and Lake region by late
week. Frequent lightning, heavy rain capable of producing localized
flooding, and gusty winds will continue to be the main hazards.

Heat indices may reach around 100 to 108 degrees each afternoon
through the period.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Aug 13, 3:00 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       3 E COCONUT CREEK       26.27N  80.15W
08/13/2019  E3.00 INCH       BROWARD            FL   TRAINED SPOTTER

            TWO OF THE THREE LANES OF SAMPLE ROAD IN BOTH
            DIRECTIONS BETWEEN POWERLINE ROAD AND NW 18TH AVENUE ARE
            IMPASSABLE FROM EARLIER HEAVY RAIN.

&&

EVENT NUMBER MFL1900163

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:09 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
Aug 13, 8:11 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Aug 13, 8:11 PM EDTSpecial Marine WarningMFL64 min
Aug 13, 8:46 PM EDTAreal Flood AdvisoryMFLMiami-Dade106 min
Aug 13, 8:49 PM EDTSpecial Marine WarningMFL56 min
Aug 14, 9:47 AM EDTAreal Flood AdvisoryMFLCollier118 min
Aug 14, 10:31 AM EDTFlood WatchMFLBroward, Miami-Dade, Palm Beach57 hr
Aug 14, 11:12 AM EDTSpecial Marine WarningMFL66 min
Aug 14, 11:26 AM EDTSpecial Weather StatementMFLPalm Beach64 min
Aug 14, 1:16 PM EDTSpecial Weather StatementMFLMiami-Dade59 min
Aug 14, 1:25 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade4 hr
Aug 14, 1:37 PM EDTSpecial Weather StatementMFLBroward38 min
Aug 14, 1:52 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach113 min
Aug 14, 2:02 PM EDTSpecial Marine WarningMFL28 min

Nearby

Flash Flood Warnings in Florida, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.